Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 11, 2022, 6:51 PM CDT for Becker County, Otter Tail County, Minnesota. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2022, 6:51 PM CDT (23:51 UTC)
- Expired
- May 11, 2022, 7:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:55 PM CDT | HAIL 1.5 | Dunvilla, MN | REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. |
| May 11, 6:55 PM CDT | HAIL 1.5 | Dunvilla, MN | |
| May 11, 7:05 PM CDT | TSTM WND GST 58 | 5 Ssw Detroit Lakes, MN | PEAK WIND MEASURED AT A PERSONAL WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
229
WUUS53 KFGF 112351
SVRFGF
MNC005-111-120015-
/O.NEW.KFGF.SV.W.0013.220511T2351Z-220512T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
651 PM CDT Wed May 11 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
North central Otter Tail County in west central Minnesota...
Southwestern Becker County in northwestern Minnesota...
* Until 715 PM CDT.
* At 651 PM CDT, a severe thunderstorm was located over Shoreham, or
7 miles southwest of Detroit Lakes, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Detroit Lakes around 705 PM CDT.
Westbury and Rochert around 710 PM CDT.
Other locations in the path of this severe thunderstorm include
Richwood and Callaway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4658 9595 4664 9607 4703 9597 4691 9551
TIME...MOT...LOC 2351Z 203DEG 36KT 4673 9594
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Perroux/JR1 follow-up statement
921
WWUS53 KFGF 120012
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
712 PM CDT Wed May 11 2022
MNC005-111-120022-
/O.EXP.KFGF.SV.W.0013.000000T0000Z-220512T0015Z/
Otter Tail MN-Becker MN-
712 PM CDT Wed May 11 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OTTER TAIL AND
SOUTHWESTERN BECKER COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4658 9595 4664 9607 4703 9597 4691 9551
TIME...MOT...LOC 0012Z 203DEG 36KT 4690 9584
$$
Perroux/JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:32 PM CDT, 19 minutes earlier.
Area forecast discussion, May 11, 6:32 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 632 PM CDT Wed May 11 2022 .UPDATE... Issued at 632 PM CDT Wed May 11 2022 Storms have started to develop or move into our southern counties, with a few cells popping up close to the freezing levels necessary for severe hail. However, the cells quickly pulse back down, and best instability is still well to the south. NDAWN station under one of the heavier cells has reported over 2 inches of rain, and while individual cells are moving pretty quickly the complex as a whole will be slow to move through our southern counties. Will have to keep a close eye on flash flooding concerns in the next few hours. && .SHORT TERM...(This evening through Thursday night) Issued at 305 PM CDT Wed May 11 2022 The main questions tonight into Thursday are where, when, and if any severe weather forms in the FA. As of this afternoon, temperatures were mainly in the 70s across the FA with dewpoints in the 40s. The surface low and warm front were draped across southern South Dakota and southern Minnesota. In that area, temperatures were pushing 90F with dewpoints in the low 70s. A remnant MCV from earlier convection further south was moving toward southeast South Dakota. That area is now under a Tornado Watch until 9 pm. For this FA, there is ample 0-6km bulk shear, but the better CAPE values are further south. The various high resolution models have been showing the potential for some shower/storm development from south central ND up into northwest MN in the late afternoon or early evening. Doubt this would be severe, with little to no CAPE. As the MCV or the warm front lift northward in the early evening, some of the storms further south may lift northward into the FA...or they could fire just to the east of the FA and move east. Some of these storms could be severe, but confidence is pretty low at this point. Have not had a lot of time to look beyond tonight. The trend on the high resolution models has been for some nocturnal convection, possibly pushing into the southern FA by morning. Again, confidence in that occurring is not really high. The southern FA is in an enhanced risk for severe storms again Thursday. After the morning storms, there could be some afternoon (maybe into the evening) redevelopment, but that is a long ways out yet. Some of the parameters showing up across southern SD/southern MN will push up into this FA Thursday. The low and warm front are also expected to be in the southern FA. So the overall setup looks more favorable than today. .LONG TERM...(Friday through Wednesday) Issued at 305 PM CDT Wed May 11 2022 Overview.... Main impacts are going to be during the morning and afternoon on Friday as the cold front continues to exit the region increasing winds in eastern ND and NW Minnesota. High winds and gusts nearing 45-50kts in the Devils Lake Basin bring impacts to travel, especially for high profile vehicles traveling on east to west or west to east roadways. Friday... The front pushes east of the area Friday, with increased mixing in the lower levels as a LLJ pushes through eastern ND. Lapse rates are strong through 800mb, but the question remains on how much we can mix down to the surface. Since dry air is dominant in the mid levels, we should be able to mix down some of the stronger winds near the 925-900mb level. These winds are around 35-45kts in the northern valley and 30-40kts further southward on the ND side. So gusts may reach 35-45kts at times in the northern valley towards the Devils Lake Basin, with 30-40kts towards the Barnes county area. WC/NW MN would see less of an impact from winds, but the areas closer to the valley may still see gusts reach 30-35kts at times during the afternoon hours from daytime heating and mixing. So advisory level impacts are possible during the day on Friday from the strong mixing of winds to the surface. We can not rule out a stray stronger gust near 50kts in the Devils Lake Basin at times Friday afternoon. Saturday and beyond... As we look beyond the busy weather pattern we see a zonal flow aloft affecting a majority of the Dakotas and northern MN Saturday and onward. This new pattern looks to take shape Saturday and continue through the long term, without breaking down to much. These types of flows bring quick moving systems in from the southern portions of Canada. Its uncertain on how many, or if there would be any chances for systems to track into the region from southern Canada at this time. Ensembles continue to indicate mild temperatures and dry conditions through the long term. That can change if we can get a system moving in from Alberta or British Columbia, with sufficient moisture. This time of the year, the vast majority of the moisture for our area should come from the Gulf. However, Gulf of Mexico moisture looks to be blocked during this time frame. Most likely scenario is dry and mild conditions, with a stray shower possible at times mid next week indicated by ensembles. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 632 PM CDT Wed May 11 2022 Conditions all VFR now with east to northeasterly winds that are gusting above 30 kts in KDVL. Convection has started to move into the southern forecast area and thunderstorm cells have started to approach the outer edges of KFAR range rings. There will be thunderstorms on and off tonight, along with MVFR to IFR ceilings at times as the system moves across the area. There will be a bit of a break overnight, but another round of thunderstorms will be possible Thursday morning. Much will depend on how the rounds of thunderstorms play out, but overall there will be convection and periodic lower ceilings and vis for this evening and again later in the period. && .HYDROLOGY... Issued at 233 PM CDT Wed May 11 2022 Widespread flooding impacts will continue. Widespread showers and thunderstorms are expected through the next 48 hours. Todays river forecasts only take into account forecasted rainfall through 7 AM Thursday morning, with additional widespread showers and thunderstorms expected Thursday afternoon and evening. Basin-wide rain totals for the next 48 hours are forecasted to be between 0.5- 1.5". Isolated higher totals within heavier thunderstorms are likely. River responses will be tied to location and timing of the heaviest rainfall. Updated forecasts to accompany the entire event will be sent out tomorrow morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...Godon LONG TERM...Spender AVIATION...JR HYDROLOGY...Perroux
Hazardous weather outlook, May 11, 3:29 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 329 PM CDT Wed May 11 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-122030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 329 PM CDT Wed May 11 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will develop during the late afternoon and evening, with the most intense storms in the southern valley and west central Minnesota. The strongest storms may become severe with hail to the size of golf balls and wind gusts to 60 mph. Additionally there is also a threat for flash flooding. River and overland flooding continues for portions of the Red River Valley along with the Devils Lake basin. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of thunderstorms are expected Thursday with the strongest storms in the late afternoon and evening. These storms will be capable of hail greater than 2 inches in size, winds to 75 mph and a few tornadoes along with the threat for flash flooding. River and overland flooding continues for portions of the Red River Valley along with the Devils Lake basin. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 11, 5:43 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
543 PM CDT Wed May 11 2022
MNZ027-028-030-031-112315-
West Becker MN-East Becker MN-East Otter Tail MN-West Otter Tail MN-
543 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of northern Otter Tail
and south central Becker Counties through 615 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Lida, or 13 miles south of Detroit Lakes, moving northeast at
30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shoreham and Big McDonald Lake around 545 PM CDT.
Vergas around 550 PM CDT.
Frazee around 555 PM CDT.
Other locations in the path of this storm include Evergreen and Toad
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4645 9598 4666 9615 4694 9558 4664 9519
TIME...MOT...LOC 2242Z 241DEG 44KT 4664 9592
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BHLocal storm report, May 11, 6:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
637 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HEAVY RAIN 2 E WOLVERTON 46.56N 96.69W
05/11/2022 M2.67 INCH WILKIN MN MESONET
RAINFALL ONGOING....VIA NDAWN.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:53 AM CDT | Special Weather Statement | FGF | Todd | 37 min |
| May 11, 3:29 PM CDT | River Flood Warning | FGF | Clay | 4 days |
| May 11, 3:30 PM CDT | River Flood Warning | FGF | Clay | 4 days |
| May 11, 5:43 PM CDT | Special Weather Statement | FGF | Becker | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.